Maryland, 2012

Flooding in Maryland, October 29 to 31, 2012

October 29 to 31, 2012 · NWS LWX · 7 events in 7 counties and zones

Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland. Heavy rain caused flood and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 29, 3:32 AM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Oct 29, 3:32 AM EST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON OCT 29 2012

.SYNOPSIS...

HURRICANE SANDY IS APPROXIMATELY 390 MILES SOUTHEAST OF WASHINGTON
D.C. THE STORM IS FORECAST TO MOVE CLOSER TO THE COAST TODAY...AND
MOVE INLAND ACROSS SOUTHERN NEW JERSEY TONIGHT. THE POST-TROPICAL
CYCLONE WILL THEN SLOWLY TRACK INLAND INTO PENNSYLVANIA. THIS
LARGE STORM WILL BRING SIGNIFICANT IMPACTS TO THE ENTIRE REGION
THROUGH MIDWEEK. CONDITIONS WILL IMPROVE DURING THE SECOND HALF OF
THE WORK WEEK.

&&

.NEAR TERM /TODAY/...

06Z IAD SNDG IS IN.

HISTORIC WEATHER OVER THE NEXT 36 HOURS FOR THE CENTRAL MID ATLANTIC
AS SANDY MAKES LANDFALL. FOR A CONCISE SUMMARY OF THREATS AND THEIR
IMPACTS PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT ON
SANDY...SPSLWX. THERE IS A LINK TO THIS IN BIG RED LETTERS AT THE
TOP OF OUR WEBPAGE... WEATHER.GOV/LWX.

AS OF 08Z...THE CENTER OF HURRICANE SANDY IS MOVING QUICKLY TO THE
NORTH. IT IS NORTH OF CAPE HATTERAS AND PRETTY MUCH EVEN WITH THE
NC/VA BORDER. CONVERGENT WIND IS STILL APPARENT ACROSS THE LWX CWA
WITH NORTH-NORTHWESTERLY FLOW WEST OF I-95 AND NORTH-NORTHEASTERLY
EAST. THIS HAS KEPT THE HEAVY BANDS MOSTLY EAST OF THE WRN SHORE OF
THE BAY. LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE REST OF THE
CWA THROUGH THE MORNING. SNOW IS ONGOING ABOVE ABOUT 3500 FT /KHSP
IS 34 AND MODERATE SNOW/. WHETHER THIS STAYS COLD/SNOW THROUGH THE
DAY IS A QUESTION...BUT ANY ACCUMULATIONS WOULD BE AT THE EXTREME
POINTS. TRUE ACCUMULATIONS ARE EXPECTED TO BEGIN AT LOWER ELEVATIONS
/SAY ABOVE 3000 FT/ THIS EVENING WHERE THE BLIZZARD WARNING IS IN
EFFECT.

SANDY WILL MAKE HER NORTHWEST THEN WEST TURN BEFORE MAKING
LANDFALL OVER SOUTHERN NEW JERSEY AS A POTENT POST-TROPICAL STORM
THIS EVENING. A COMBINATION OF THE POST-TROPICAL TRANSITION AND
TURN OF SANDY WILL BRING HEAVY RAIN BANDS MAINLY OVER THE NORTHERN
2/3 OF THE CWA. PLEASE PAY ATTENTION TO AREAL AND RIVER FLOOD
WARNINGS ISSUED THROUGH THIS EVENT. SEVERAL INCHES...PARTICULARLY
IN URBAN AREAS WILL BE QUITE IMPACT FULL.

&&

.SHORT TERM /TONIGHT/...

WORST OF THE WORST FOR LWX. THE WESTWARD INLAND TRACK OF
SANDY THEN MUDDIES WITH THE 00Z ECMWF/GFS ALONG THE MASON-DIXON LINE
AND THE 00Z NAM NORTH OF HARRISBURG PA. WIND DIRECTION PLAYS
DIRECTLY INTO THE LOCATION OF THE LOW CENTER. ONLY THING OF
CERTAINTY WIND WISE FOR TONIGHT WAS TO BACK FLOW TO WLY EARLIER...IN
THE EARLY MORNING TIMEFRAME. WIND GUSTS STILL EXPECTED IN EXCESS OF
60 MPH WITH 70 MPH CERTAINLY POSSIBLE...PARTICULARLY NORTH FROM DC.
WILL HAVE TO WATCH FOR WESTERLY FLOW LIMITING PRECIP LATE TONIGHT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

WE ARE CONCERNED BECAUSE THE MDLS ARE IN CONSENSUS REGARDING THE CUTOFF
LOW STALLING OVR CENTRAL MD TUE. HVY RAINS WILL EXACERBATE THE FLD
THREAT. AN XCLNT HYDRO SXN IS BLO.

THERE RMNS PTNTL FOR A PROLONGED UPSLOPE SNOW IN THE FAR WEST. MAIN
FOCUS SHOULD BE ON IMPACTS...WHICH LOOK TO BE SIGNIFICANT. IT'S
PRETTY AMAZING TO SEE THAT JUST LAST YR - OCT 29/30...A NOR'EASTER
BROUGHT HVY WET SNOW FM THE HIGHER ELEVS OF ERN W.V./WRN MD TO NEW
ENGLAND. THIS CAUSED SIGNIFICANT POWER OUTAGES IN THE NERN U.S.
FEAR IS THIS IMPACT WL HAPPEN AGN. METEOROLOGICALLY THIS STORM IS
SOMEWHAT UNCHARTERED TERRITORY...AND SNOWFALL AMTS ARE DIFFICULT
TO GET AN EXACT HANDLE ON. ELEVATION LOOKS TO BE A KEY FACTOR. FOR
NOW WE ARE LOOKING AT 2000 FT AS BEING THE KEY HGT. IN HIGHLAND CO
THE TOWN OF MONTEREY IS AT 2900 FT. DRIVING N TO PENDLETON CO THE
ELEVATION IN FRANKLIN IS 1800 FT - THIS COULD LEAD TO BIG
DIFFERENCES IN TOTALS FOR TOWNS JUST 21 MILES APART.

THE THREAT OF UPSLOPE SNOW CONTINUES THRU MUCH OF THE WK...PROBABLY
INTO THURSDAY. THERE IS A SMALL RISK OF PRECIPITATION MAKING IT EVEN
BEYOND THE WESTERN FRONT INTO THE REST OF THE HIGHLANDS... MAYBE
EVEN UP TO THE BLUE RIDGE.

E OF THE MTNS...2ND HALF OF THE WK WILL BE THE CALM AFTER THE STORM.
TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL THROUGHOUT THE
PERIOD...WITH HIGHS MAINLY IN THE 50S IN LOWS IN THE UPPER 30S TO
AROUND 40.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...

CIGS NEAR IFR THROUGH THE DAY WITH LOWERING VSBYS AS HEAVIER RAIN
SPREADS WEST ACROSS THE TERMINALS MIDDAY INTO TONIGHT. WLY FLOW MAY
RAISE CIGS INTO MVFR LATE TONIGHT INTO TUESDAY AS PRECIP CONTINUES.
WINDS MOST IMPACT FULL WITH NLY GUSTS INCREASING ABOVE 30 KT THIS
MORNING...QUICKLY INCREASING TO NWLY 45 TO 50 KT BY LATE THIS
AFTERNOON. POSSIBLE NW 55 KT GUSTS TONIGHT NORTH FROM KDCA.

SEVERE IMPACTS ON AVIATION THROUGH TUESDAY WITH LOW CLOUDS...EXTREME
WINDS...AND HEAVY RAIN. CONDITIONS WILL SLOWLY IMPROVE TUESDAY NIGHT
AND NO IMPACTS TO AVIATION ARE EXPECTED FOR THE SECOND HALF OF THE
WEEK AT THE MAJOR TERMINALS.

&&

.MARINE...

HURRICANE WIND WARNING...PARTICULARLY FOR NW WINDS GUSTING 50 TO
POSSIBLY 65 KT THIS AFTERNOON AND EVENING GOING DOWN THE BAY. STORM
WARNING FOR MID AND UPR TIDAL POTOMAC WITH GUSTS UP TO 55 KT
TONIGHT.

WINDS REACHING/EXCEEDING SCA CRITERIA WILL CONTINUE ACROSS THE
MARINE AREA THROUGH AT LEAST WEDNESDAY...AND I ACTUALLY HAVE WIND
GUSTS MEETING SCA CRITERIA IN AT LEAST A PORTION OF THE WATERS
THROUGH MOST OF THE FORECAST PERIOD. HIGH PRESSURE COULD BUILD IN
AND WEAKEN THE WIND FIELDS BY NEXT WEEKEND.

&&

.HYDROLOGY...

WE HV 5-9 INCHES OF RAIN POSSIBLE IN THE I-270 CORRIDOR THROUGH
THE DC METRO AREA AND DOWN THROUGH SOUTHERN MARYLAND. AMOUNTS
COULD BE EVEN HIGHER CLOSE TO THE BAY. 3-5 INCHES OF RAIN IS
EXPECTED IN THE NORTHERN HIGHLANDS AND RAPPAHANNOCK BASIN...WITH
LOWER AMOUNTS OF JUST 1-3 INCHES IN THE STAUNTON/WAYNESBORO/
CHARLOTTESVILLE/HARRISONBURG AREAS.

OUR RAINFALL PROJECTIONS HAVE OVER AN INCH OF RAIN PER SIX HOUR
PERIOD FOR 24 HOURS IN THE AREA WHERE THE HEAVIEST RAIN IS
ANTICIPATED. SOME FLASH FLOODING WOULD OCCUR IF MORE THAN THIS IS
EXPECTED...AND IS ALSO POSSIBLE WITH LOWER AMOUNTS IN AREAS WHERE
FALLEN LEAVES /OR PERHAPS OTHER WIND-DRIVEN DEBRIS/ MAY CLOG
DRAINAGE SYSTEMS. THESE FACTORS ALSO APPLY FOR LONGER-DURATION
STREAM FLOODING...WHICH IS LIKELY TO BE SIGNIFICANT AND LENGTHY...
EVEN ON STREAMS THAT ARE USUALLY FAST TO RISE AND FALL.

THE FLOOD THREAT BEGINS LATE TONIGHT. THE SMALLER STREAM AND URBAN
FLOOD THREAT CONTINUES THROUGH TUESDAY. THEN WE TURN ATTENTION TO
THE RIVER FORECAST LOCATIONS. AT THIS TIME...FIVE OF THOSE POINTS
/CONOCOCHEAGUE...MONOCACY...OPEQUON...SENECA...AND ANTIETAM/ ARE
FORECAST TO GO TO FLOOD. WE HAVE BEEN INCLUDING THAT IN THE FLOOD
WATCH BUT WARNING DECISIONS WILL LIKELY COME TONIGHT OR TOMORROW IF
THE FORECASTS HOLD...WHICH SO FAR...THEY HAVE.

IF EVERYTHING PLAYS OUT AS FORECAST...THE CREST MAY NOT GET DOWN TO
LITTLE FALLS UNTIL FRIDAY OR SATURDAY.

&&

.TIDES/COASTAL FLOODING...

NORTHERLY FLOW INCREASING THROUGH THE DAY. NORTHERN PART OF THE BAY
WILL SEE BLOW OUT THROUGH THIS EVENING...BEFORE THE QUICKLY SURGING
BACK UP THE BAY TUESDAY MORNING. WILL DROP THE COASTAL FLOOD
ADVISORY FOR ANNE ARUNDEL AND NORTH FOR TODAY...THEN CONTINUE THE
COASTAL FLOOD WARNING FOR LATE TONIGHT THROUGH TUESDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
     FOR DCZ001.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR DCZ001.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR DCZ001.
MD...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
     FOR MDZ003>007-009>011-013-014-016>018-501-502.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR MDZ007-011-013-014-016>018.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ003>007-009>011-013-
     014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014-017-018.
VA...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
     FOR VAZ025>031-036>040-042-050>057-501>504.
     BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
     WEDNESDAY FOR VAZ503-504.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR VAZ052>055-057.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ028-031-042-052>055-
     057-501-502.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WV...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM EDT TUESDAY
     FOR WVZ050>053-055-501>506.
     BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 8 AM EDT
     WEDNESDAY FOR WVZ501-503-505-506.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ050>053-503-504.
MARINE...HURRICANE FORCE WIND WARNING UNTIL 8 PM EDT TUESDAY FOR
     ANZ530>534-537>543.
     STORM WARNING UNTIL 8 PM EDT TUESDAY FOR ANZ535-536.

&&

PRODUCTS...BAJ/CAS/WOODY!
Hazardous weather outlook, Oct 29, 4:57 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 AM EDT MON OCT 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
292015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
557 AM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

COASTAL FLOOD ADVISORY FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY
SOUTH FROM ANNE ARUNDEL COUNTY AS WELL AS THE CITY OF ALEXANDRIA.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER. STORM WARNING FOR THE MID AND UPPER TIDAL
POTOMAC RIVER. FLOOD WATCH.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCH.
COASTAL FLOOD WARNING.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.
STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TUESDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-292015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
557 AM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

FLOOD WATCH FOR THE NORTHERN SHENANDOAH VALLEY...FOOTHILLS...AND
POTOMAC HIGHLANDS.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCH FOR THE NORTHERN SHENANDOAH VALLEY...FOOTHILLS...AND
POTOMAC HIGHLANDS.
FLOOD WARNING FOR THE MONOCACY RIVER AT FREDERICK.
BLIZZARD WARNING FOR HIGHLAND...PENDLETON...WESTERN GRANT...AND
WESTERN MINERAL COUNTIES.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TUESDAY.

In the hours before

Special weather statement, Oct 29, 10:28 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT MON OCT 29 2012

ANZ530>543-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ025>031-036>040-042-050>057-501>504-WVZ050>053-055-501>506-
292130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
1128 AM EDT MON OCT 29 2012

...SANDY LOCAL STATEMENT...

...SANDY TO BRING NEAR HURRICANE FORCE WINDS AND FLOOD-PRODUCING
HEAVY RAINFALL TO MUCH OF THE REGION THROUGH TUESDAY...

THIS STATEMENT IS FOR THE GREATER BALTIMORE/WASHINGTON
METROPOLITAN AREAS, INCLUDING THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, MARYLAND FROM THE WESTERN
SHORE OF THE CHESAPEAKE BAY TO GARRETT COUNTY, NORTHERN VIRGINIA,
AND EXTREME EASTERN WEST VIRGINIA. THE OBJECTIVE OF THIS STATEMENT IS
TO PROVIDE A SINGLE PRODUCT THAT INTEGRATES THE WARNING PRODUCTS
ISSUED BY THE NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
WEATHER FORECAST OFFICE.

SANDY LOCAL STATEMENTS WILL BE RELEASED EVERY 6 HOURS THROUGH
WEDNESDAY MORNING AT THE FOLLOWING RELEASE TIMES: 11 PM...5 AM...
11 AM...AND 5 PM.

AT 11 AM EDT...THE CENTER OF HURRICANE SANDY WAS LOCATED NEAR
LATITUDE 37.5N...LONGITUDE 71.5W. THIS WAS ABOUT 315 MILES EAST
OF WASHINGTON DC. SANDY WAS MOVING NORTHWEST AT 18 MPH...WITH
MAXIMUM SUSTAINED WINDS OF 90 MPH. SANDY IS FORECAST TO MAKE
LANDFALL ALONG THE SOUTHERN NEW JERSEY COAST EARLY TONIGHT...WITH
A LITTLE STRENGTHENING POSSIBLE BEFORE LANDFALL. SANDY WILL
SEVERELY IMPACT THE REGION WELL BEFORE IT COMES ASHORE.

SUMMARY OF THREATS
------------------
* THE MAIN IMMEDIATE THREATS FOR SANDY WILL BE STRONG WINDS
  RESULTING IN WIDESPREAD DOWNED TREES AND POWER/COMMUNICATIONS
  OUTAGES...AND HEAVY RAINS WHICH WILL RESULT IN EXTENSIVE
  FLOODING OF LOCAL STREAMS AND CREEKS.
* BLIZZARD CONDITIONS ARE FORECAST IN THE POTOMAC HIGHLANDS AT
  ELEVATIONS ABOVE 2000 FEET WHERE 18 TO 24 INCHES ARE FORECAST.
* MAJOR RIVER FLOODING IS LIKELY TO OCCUR...STARTING THIS
  AFTERNOON ON SMALLER WATERSHEDS WHICH WILL LEAD TO FLOODING ON
  THE MAIN-STEM RIVERS SUCH AS THE POTOMAC AND THE SHENANDOAH.

CHANGES SINCE LAST LOCAL STATEMENT
----------------------------------
* THE TIMING OF THE PEAK WINDS FROM SANDY ARE NOW EXPECTED FROM
  LATE THIS AFTERNOON TO DAYBREAK ON WEDNESDAY.
* RAINFALL AMOUNTS HAVE BEEN INCREASED. THE GREATER BALTIMORE
  METRO AREA IS NOW FORECAST TO RECEIVE 8 TO 12 INCHES OF
  RAIN...WITH LOCALLY HIGHER AMOUNTS.
* THE POTOMAC RIVER IS LIKELY TO GO INTO FLOOD STAGE BEGINNING
  AROUND WEDNESDAY AND LASTING THROUGH FRIDAY.

HIGH WINDS
----------
* WINDS WILL INCREASE STEADILY TODAY...WITH THE MAXIMUM WIND GUSTS
  OCCURRING LATE THIS AFTERNOON THROUGH TUESDAY MORNING.
* GENERALLY...SUSTAINED WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 MPH
  CAN BE EXPECTED ACROSS THE ENTIRE REGION.
* HURRICANE FORCE WIND GUSTS OF 70 AND POSSIBLY 80 MPH ARE
  EXPECTED TO IMPACT A REGION LOCATED BETWEEN BEL AIR MD...POINT
  LOOKOUT MD...AND HAGERSTOWN MD BETWEEN 6 PM THIS EVENING TO 6 AM
  TUESDAY. THIS INCLUDES THE GREATER BALTIMORE AND WASHINGTON
  METROPOLITAN AREAS.
* COUPLED WITH HEAVY RAINS FROM SANDY...THE HIGH WINDS WILL RESULT
  IN SIGNIFICANT TREE DAMAGE AND POWER LINE DAMAGE.

RAINFALL AND FLOODING
---------------------
* 8 TO 12 INCHES OF RAIN IN NORTHEAST AND NORTH CENTRAL MD
  INCLUDING THE BALTIMORE METRO AREA AND ALONG THE WEST SHORE OF
  THE BAY.
* 5 TO 10 INCHES OF RAIN IS EXPECTED ACROSS THE FREDERICK...
  WASHINGTON AND FREDERICKSBURG METRO AREAS.
* 3 TO 6 INCHES OF RAIN IS EXPECTED FOR EASTERN WEST VIRGINIA AND
  VIRGINIA...WITH THE EXCEPTION OF THE DC METRO COUNTIES...AS WELL
  AS WESTERN MARYLAND WEST OF HANCOCK MD.
* THIS AMOUNT OF RAIN WILL LIKELY RESULT IN EXTENSIVE AND DANGEROUS
  FLOODING OF LOCAL STREAMS AND CREEKS STARTING THIS AFTERNOON AND
  LASTING INTO WEDNESDAY.

MAIN-STEM RIVER FLOODING
------------------------
* THE POTOMAC RIVER WILL LIKELY START FLOODING TUESDAY NIGHT AND
  CONTINUE THROUGH THE END OF THE WEEK.
* THE MONOCACY RIVER IS FORECAST TO FLOOD LATER TODAY AND CONTINUE
  TO BE IN MAJOR FLOOD THROUGH EARLY THURSDAY. LEVELS FORECAST
  HAVE NOT BEEN SEEN SINCE AGNES IN 1972.

COASTAL FLOODING
----------------
* WITH THE FULL MOON ON MONDAY...ASTRONOMICAL TIDES ARE ALREADY
  HIGHER THAN NORMAL. COUNTER TO THE HIGHER THAN NORMAL
  ASTRONOMICAL TIDES...STRONG NORTH AND NORTHWESTERLY WINDS
  TODAY WILL CAUSE A BLOW-OUT TIDE ALONG THE WESTERN SHORE OF THE
  CHESAPEAKE AND THE TIDAL POTOMAC RIVER TODAY. EAST FACING BEACHES
  ALONG THE TIDAL POTOMAC WILL EXPERIENCE WIND-DRIVEN WAVES THAT
  WILL GIVE THE APPEARANCE OF TIDAL FLOODING AND RESULT IN SIMILAR
  IMPACTS.
* AS WINDS BECOME SOUTHWESTERLY TUESDAY...WATER WILL RETURN BACK
  INTO THE BAY AND TIDAL POTOMAC AND BEGIN TO PILE UP IN THE BAY
  NORTH OF POOLES ISLAND AND IN THE UPPER REACHES OF THE TIDAL
  POTOMAC AND ALONG SOUTH FACING SHORES.
* THE HIGHEST TIDES FOR MOST WILL BE WITH THE HIGH TIDES TUESDAY.

SNOWFALL
--------
* IN THE POTOMAC HIGHLANDS ABOVE 2000 FEET HEAVY WET SNOW IS EXPECTED.
* THE COMBINATION OF STRONG WIND AND HEAVY WET SNOW WILL DOWN
  TREE LIMBS AND POWER LINES. BLIZZARD CONDITIONS ARE FORECAST
  WITH VISIBILITY NEAR ZERO IN PERIODS OF HEAVY SNOW.
* THE HIGHEST ELEVATIONS OVER 3000 FEET ARE EXPECTED TO SEE 18 TO
  24 INCHES BETWEEN LATE THIS AFTERNOON AND WEDNESDAY MORNING.
  SOME ADDITIONAL ACCUMULATION IS EXPECTED THROUGH FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS
----------------------------------
* BE PREPARED FOR EXTENDED POWER AND COMMUNICATIONS OUTAGES.
* IF YOU LIVE NEAR LARGE TREES...REMAIN IN THE LOWER LEVEL OF YOUR
  HOME OR SEEK SHELTER ELSEWHERE IF POSSIBLE AND RIDE SANDY OUT.
* REFRAIN FROM ANY UNNECESSARY TRAVEL.
* ENSURE LOOSE ITEMS ON YOUR PROPERTY ARE SECURED.
* IF POWER LINES ARE DOWN...STAY AWAY FROM THEM AND REPORT IT TO YOUR
  LOCAL ELECTRICAL UTILITY COMPANY.
* IF YOU SHOULD HAVE EMERGENCY TRAVEL...IF YOU COME UPON FLOODED
  ROADWAYS DO NOT ATTEMPT TO CROSS SUBMERGED ROADWAYS. TURN AROUND
  AND DON'T DROWN.
* IF YOU USE A PORTABLE POWER GENERATOR...PLEASE FOLLOW
  MANUFACTURERS INSTRUCTIONS AND ENSURE THAT IT IS PROPERLY
  VENTILATED.
* DO NOT USE CHARCOAL GRILLS IN ENCLOSED AREAS.
* MARINERS SHOULD ENSURE THAT THERE IS ENOUGH SLACK LINE IN THEIR
  BOAT'S MOORINGS TO ACCEPT A BLOW OUT TIDE TODAY AND HIGH TIDES
  TUESDAY.
* PERIODICALLY CHECK ON YOUR ELDERLY NEIGHBORS AND FAMILY MEMBERS
  TO ENSURE THEY ARE SAFE.

FOR ADDITIONAL PRECAUTIONARY AND PREPAREDNESS INFORMATION...
PLEASE REFER TO THE DETAILED RECOMMENDATIONS RELATIVE TO YOUR
LOCATION AS FURTHER DESCRIBED BY YOUR LOCAL NATIONAL WEATHER
SERVICE OFFICE AND LOCAL GOVERNMENTS EMERGENCY MANAGEMENT OFFICE.

&&

.NEXT UPDATE...
THE NEXT LOCAL STATEMENT WILL BE ISSUED BY THE NATIONAL WEATHER
SERVICE BALTIMORE/WASHINGTON WEATHER FORECAST OFFICE AT 11 AM EDT
TODAY OR SOONER IF CONDITIONS WARRANT.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Anne Arundel

When
October 29, 10:29 AM EST to 1:30 PM EST
Where
Anne Arundel County, 1.06 mi NNW of Ordnance to 2.29 mi NNW of Bestgate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.214, -76.587

Theses places were flooded: MD 450 was flooded and closed by streams between Huntwood Drive and Saint Stephens Church Road and MD176 flooded between Central Ave and MD 648.

Flood, Frederick

When
October 29, 12:30 PM EST to October 30, 10:00 AM EST
Where
Frederick County, 0.41 mi E of Ellerton to 0.58 mi E of Ellerton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.529, -77.542

Crow Rock Rd was flooded at Wolfsville Road.

Flood, Howard

When
October 29, 12:40 PM EST to October 30, 1:30 PM EST
Where
Howard County, 1.34 mi N of Dorsey to 1.09 mi SW of Bridewell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.199, -76.751

There roads were impacted: Wolfsville Rd flooded at Crow Rock Road where it meets the Middle Creek and MD 103 was closed at Business Parkway.

Flood, Baltimore

When
October 29, 2:05 PM EST to October 30, 1:30 PM EST
Where
Baltimore County, 0.94 mi W of Oakleigh to 0.84 mi W of Oakleigh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.402, -76.567

Maryland 542 was flooded at I-695.

Flood, Prince George'S

When
October 29, 2:53 PM EST to October 31, 5:15 AM EST
Where
Prince George'S County, 1.13 mi SSW of Wells Corner to 1.48 mi ESE of Collington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.804, -76.737

There were reports of flooding: the right lane was closed of US 50 east between exits 11 and 13 and the western branch was flooded at Water Street in Upper Marlboro. The stream gauge there crested at 930am at over 15 feet.

Flood, Montgomery

When
October 29, 5:00 PM EST to October 30, 1:30 PM EST
Where
Montgomery County, 0.64 mi WNW of Hollywood Park to 0.43 mi SW of White Oak
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.074, -77.011

There were reports of flooding: NW Anacostia river was outside of its banks at Rt 29, NW branch exceeded flood stage of 9 feet at 650pm, and US 29 was closed due to flooding at NW branch bridge.

Flood, Washington

When
October 30, 3:15 AM EST to 4:00 PM EST
Where
Washington County, 24.4 mi E of High Field to 24.41 mi NNE of Leitersburg
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.691, -77.022

Antietam Creek near Leitersburg exceeded its flood stage between 0415 am and 1230pm and Licking Creek exceeded flood stage between 8 am and 5 pm on the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 416387, 416390, 416392, 416410, 416411, 416416, 416423.